Thunderstorm Wind, Laramie
- When
- July 31, 2:18 PM MST
- Where
- Laramie County, 20 mi W of Albin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.420, -104.486
Wind gusts were estimated at 60 mph west of Albin.
Afternoon thunderstorms produced several reports of hail, heavy rain and strong winds in Laramie, Platte and Goshen counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Afternoon thunderstorms produced several reports of hail, heavy rain and strong winds in Laramie, Platte and Goshen counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 31, 1:26 PM MST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 226 PM MDT WED JUL 31 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 230 PM MDT WED JUL 31 2013 ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE FORECAST AREA INTO THIS EVENING BEFORE DISSIPATING. MOST ACTIVITY IS NOT EXPECTED TO BE SEVERE BUT BASED ON LATEST OBSERVATIONS...WIND SHEAR PROFILES AND SPC MODEL MESOSCALE ANALYSIS...NOW THINKING A FEW THUNDERSTORMS COULD BECOME SEVERE EAST OF THE LARAMIE RANGE AND INTO THE PANHANDLE OF NEBRASKA. BUFKIT SOUNDING SHOWING 40 TO 50 KTS OF 0-6 KM BULK SHEAR WITH THE STRONGEST SHEAR ACROSS THE NORTHERN TIER OF FORECAST AREA COUNTIES...SO DEFINETLY SUPPORTIVE OF SUPERCELLS. THE MAIN LIMITING FACTOR FOR SEVERE STORMS TODAY IS THE LACK OF CAPE...BUT BASED ON CURRENT SPC MESOSCALE ANALYSIS MU CAPES RANGE BETWEEN 1000-2000 J/KG THERE MAY BE MORE AVAILABLE ENERGY THAN PREVIOUSLY ANTICIPATED. BASICALLY CAPE VALUES ARE 500 TO 1000 ABOVE WHAT THE 12Z NAM AND GFS INDICATED FOR TODAY. WITH DEW POINTS MAINLY IN THE 50S AND EASTERLY LOW LEVEL FLOW TO INCREASE THIS AFTERNOON AND EVENING...FEELING MORE CONFIDENT IN THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS. MAIN SEVERE THREAT LOOKS TO BE LARGE HAIL BUT 60 TO 70 MPH WIND GUSTS MAY BE POSSIBLE. TORNADO THREAT IS LOW BUT AN ISOLATED TORNADO OR TWO CAN NOT BE RULED OUT. ALTHROUGH MOST THUNDERSTORM ACTIVITY WILL DIE OFF BY LATE THIS EVENING A FEW LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE INTO THE OVERNIGHT. MAIN CHANCE WILL BE WITH AN INCREASING LOW LEVEL JET AND MIDLEVEL THETAE ADVECTION. NOSE OF THE JET IS EXPECTED TO BE OVER NIOBRARA AND GOSHEN COUNTIES IN SOUTHEAST WYOMING AND INTO THE NORTHERN PORTIONS OF THE NEBRASKA PANHANDLE. ELEVATED CAPE IS EXPECTED TO INCREASE ALONG THE NOSE OF THE LOW LEVEL JET AND WITH EFFECTIVE SHEAR AROUND 50 KTS...SEVERE THUNDESTORMS WILL BE POSSIBLE WITH THE MAIN THREAT BEING LARGE HAIL. THUNDERSTORMS SHOULD MOVE EAST OF THE AREA BY SUNRISE OR SHORTLY THERE AFTER BUT ANOTHER ROUND OF THUNDERSTORMS EXPECTED THURSDAY AFTERNOON. MODELS SHOWING 2000 TO 3000 J/KG CAPE AND A LIFTED INDEX OF -5 TO -7 NEAR THE WYOMING NEBRASKA BORDER AND INTO THE NEBRASKA PANHANDLE. DEEP LAYER SHEAR WILL AGAIN BE SUPPORTIVE OF SEVERE THUNDERSTORMS. FRIDAY MAY BE A REPEAT OF THURSDAY WITH A SIMILAR SYNOPTIC SETUP. .LONG TERM...(SATURDAY THROUGH WEDNESDAY) ISSUED AT 300 PM MDT WED JUL 31 2013 FAIRLY TYPICAL EARLY AUGUST WEATHER EXPECTED ACROSS THE CWA DURING THE PERIOD WITH WARM TEMPERATURES AND ALMOST DAILY CHANCES FOR SHOWERS AND TSTRMS. THE PATTERN WILL FEATURE A NEARLY STATIONARY UPPER HIGH CENTERED OVER THE SOUTHERN ROCKYS WITH MONSOONAL MOISTURE CONTINUING TO RIDE UP THE ROCKY MOUNTAINS AND ACROSS THE REGION. WEAK IMPULSES MOVING ALONG THE NORTHERN PERIPHERY OF THE UPPER HIGH WILL CROSS THE REGION FROM TIME TO TIME AND AID CONVECTION. SOME DRYING MAY OCCUR EARLY NEXT WEEK WHICH WOULD REDUCE THE AMOUNT OF CONVECTION BUT STILL LOOKS LIKE ENOUGH MOISTURE AROUND TO KEEP IT GOING ON AN ISOLATED BASIS IN SOME AREAS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY MORNING) ISSUED AT 1118 AM MDT WED JUL 31 2013 VFR EXPECTED TO PREVAIL THROUGH THE PERIOD. WIDELY SCTD SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND WILL CONTINUE THROUGH THE EARLY EVENING ACROSS THE FORECAST AREA. BRIEF GUSTY WINDS AND MVFR CIGS ARE POSSIBLE AROUND ANY STORMS. && .FIRE WEATHER... ISSUED AT 1154 AM MDT WED JUL 31 2013 NO CHANGES WITH AN ACTIVE WEATHER PATTERN CONTINUING THROUGH THIS WEEKEND. MAINLY LOOKING AT AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. CRITICAL FIRE WEATHER CONDITIONS NOT EXPECTED THROUGH THIS WEEKEND. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...LIEBL LONG TERM...RE AVIATION...RE FIRE WEATHER...LIEBL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1128 AM MDT WED JUL 31 2013 WYZ104-105-109>115-011730- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- 1128 AM MDT WED JUL 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR IN SOUTH CENTRAL WYOMING THIS AFTERNOON AND EVENING. SMALL HAIL...GUSTY WINDS AND BRIEF MODERATE RAINFALL WILL ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING MAINLY OVER THE MOUNTAINS AND ALONG AND EAST OF THE LARAMIE RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT OVER SOUTH CENTRAL WYOMING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 011730- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 1128 AM MDT WED JUL 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN OCCUR OVER SOUTHEAST WYOMING AND INTO THE NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING. A FEW STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND WIND GUST UP TO 70 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY THROUGH EARLY NEXT WEEK. SEVERE THUNDERSTORMS MAY BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE LIEBL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
210 PM MDT WED JUL 31 2013
WYZ117>119-312115-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-SOUTH LARAMIE RANGE
FOOTHILLS WY-
210 PM MDT WED JUL 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 315
PM MDT...
AT 204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORTH CHEYENNE...OR 9 MILES NORTH OF
CHEYENNE...MOVING EAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
HILLSDALE AROUND 305 PM MDT.
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 17 AND
30.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4148 10444 4114 10446 4122 10477 4122 10488
4142 10493
TIME...MOT...LOC 2010Z 270DEG 14KT 4128 10476
RUBINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 242 PM MDT WED JUL 31 2013 WYZ115>117-312145- LARAMIE VALLEY WY-SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY- 242 PM MDT WED JUL 31 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LARAMIE AND EASTERN ALBANY COUNTIES UNTIL 345 PM MDT... AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BALDY PEAK...OR 12 MILES NORTH OF LARAMIE...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... HORSE CREEK AROUND 325 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4144 10503 4118 10515 4146 10562 4152 10559 TIME...MOT...LOC 2042Z 295DEG 22KT 4147 10555 RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 249 PM MDT WED JUL 31 2013 WYZ108-118-119-312145- CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY- 249 PM MDT WED JUL 31 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE AND SOUTHERN GOSHEN COUNTIES UNTIL 345 PM MDT... AT 246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF GUN BARREL...OR 24 MILES NORTHEAST OF CHEYENNE...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... GUN BARREL AROUND 315 PM MDT. MERIDEN REST AREA AROUND 325 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4168 10423 4130 10411 4139 10459 4145 10460 TIME...MOT...LOC 2049Z 258DEG 15KT 4143 10451 RUBIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
302 PM MDT WED JUL 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 20 W ALBIN 41.42N 104.49W
07/31/2013 M0.25 INCH LARAMIE WY TRAINED SPOTTER
HEAVY RAIN WAS ALSO FALLING.
&&
MWEILANDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
307 PM MDT WED JUL 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 20 W ALBIN 41.42N 104.49W
07/31/2013 M0.88 INCH LARAMIE WY TRAINED SPOTTER
HEAVY RAIN WAS ALSO FALLING.
&&
MWEILANDThe Cheyenne radar (KCYS), 40 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph west of Albin.
Quarter size hail was reported north of Chugwater.
Quarter size hail was reported on Interstate 25 between mile markers 59 and 65 north of Chugwater.
Quarter size hail was observed south of Torrington.
Half dollar size hail was reported in Manville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457238, 457239, 457240, 457716, 457717.